Kentucky, 2005

Flash Flooding and Hail in Kentucky, May 19 to 20, 2005

May 19 to 20, 2005 · NWS LMK · 41 events in 24 counties and zones

Thunderstorms ahead of an advancing cold front caused wind damage over much of Central Kentucky, mostly in the form of downed trees and power lines. There were also widespread reports of large hail, and a few more reports of non-severe hail in other locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms ahead of an advancing cold front caused wind damage over much of Central Kentucky, mostly in the form of downed trees and power lines. There were also widespread reports of large hail, and a few more reports of non-severe hail in other locations. Flooding of low-lying areas, and streams flowing out of banks, also resulted from the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 10:15 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 19, 10:15 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 AM EDT THU MAY 19 2005

.SHORT TERM UPDATE FOR THIS AFTERNOON AND TONIGHT...

SFC WARM FRONT APPEARS TO BE LOCATED BTWN LEX AND CVG THIS MRNG AND
WILL CONT TO ADVANCE SLOWLY NEWD THIS AFTN. WITHIN WARM SECTOR...
DEWPTS ARE IN LOW-MID 60S WITH 15Z SFC BASED LI VALUES -2 TO -5 OVER
CNTRL/WRN KY. FORCING AHEAD OF UPR TROF CONTS TO PRODUCE CNVCTN OVER
E-CNTRL IL AND CNTRL IN WITH NEW CELL DVLPMT THIS MRNG OVER E-CNTRL
IN TO NEAR AND NE OF SDF.

GREATEST INSTBLTY THIS AFTN AND POSSIBLE SMALL-SCALE BNDRIES
(ALREADY BECOMING EVIDENT IN VIS IMAGERY) WITHIN WARM SECTOR SUGGEST
THAT SHWRS/TSTMS WILL BECOME MORE NUMEROUS THIS AFTN OVER CNTRL KY.
GIVEN UPSTREAM PW VALUES OF 1.25 TO 1.5 INCHES AND K VALUES ABOVE
30...BRIEF VERY HEAVY RAINFALL IS LIKELY WITH THESE STORMS. ISOLD
PULSE SVR POSSIBLE AS WELL.

FOR TNGT...AS UPR LOW TRANSLATES SEWD...ANOTHER ROUND OF CNVCTN
SHOULD FORM TO OUR NW GIVEN STEEP LOW-TO-MID-LVL LAPSE RATES AND
MESOSCALE/SYNOPTIC FORCING. THESE STORMS SHOULD ORGANIZE INTO LINE
SEGMENTS AND SWEEP SEWD ACRS MUCH OF AREA...ESPCLY WRN HALF OF FCST
AREA. HAIL...GUSTY WINDS...AND DECENT AMT OF LGTNG (GIVEN COLD TEMPS
ALOFT) ARE POSSIBLE. THERE COULD WELL BE A BREAK IN TSTM ACTIVITY
THIS EVNG BTWN ACTIVITY THIS AFTN AND LATER TNGT.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

FUNK
Hazardous weather outlook, May 19, 10:30 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 19 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1130 AM EDT (1030 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS CONTINUED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. DEEP
SOUTHWESTERLY FLOW AT MID LEVELS WILL BE FAVORABLE FOR ISOLATED
OCCURRENCES OF DAMAGING WINDS AND SOME SEVERE HAIL.

OVERNIGHT TONIGHT...AN UPPER LEVEL LOW...WITH COOL MID LEVEL
TEMPERATURES...WILL MOVE SOUTHEASTWARD ACROSS THE OHIO RIVER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TONIGHT WITH MARGINALLY
SEVERE HAIL AND FREQUENT LIGHTNING POSSIBLE. THERE COULD WELL BE A
BREAK IN THUNDERSTORM ACTIVITY THIS EVENING BETWEEN CONVECTION THIS
AFTERNOON AND LATER TNGT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY
AS WELL AS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD

In the hours before

Special weather statement, May 19, 12:45 PM EST, 1 hour before
KYZ041>043-048-049-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EDT THU MAY 19 2005

A STRONG THUNDERSTORM IS CURRENTLY MOVING EAST NORTHEAST AT 40 MPH
ACROSS FAYETTE COUNTY AND THE LEXINGTON METRO AREA. THIS STORM WILL
BRING FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS TO THE
EASTERN PORTIONS OF FAYETTE COUNTY...EVENTUALLY MOVING ALONG THE
BOURBON AND CLARK COUNTY LINE. RADAR SHOWS RAINFALL RATES OF UP TO
AN INCH PER HOUR WITH THE STORM IN FAYETTE COUNTY. ANOTHER STRONG
STORM IS DEVELOPING IN NICHOLAS AND HARRISON COUNTIES AND IS CAPABLE
OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THIS STORM
WILL MOVE EAST OF THE AREA WITHIN THE NEXT 45 MINUTES.

SCHOTT

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 13 hail, 10 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Barren

When
May 19, 1:45 PM EST
Where
Barren County, Cave City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -84.150

Hail, Green

When
May 19, 2:30 PM EST
Where
Green County, Greensburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -84.233

Thunderstorm Wind, Green

When
May 19, 2:30 PM EST
Where
Green County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.783, -87.050

Hail, Taylor

When
May 19, 2:44 PM EST
Where
Taylor County, Campbellsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -84.417

Thunderstorm Wind, Edmonson

When
May 19, 3:00 PM EST
Where
Edmonson County, 8 mi SE of Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.750, -84.300

Thunderstorm Wind, Logan

When
May 19, 3:15 PM EST
Where
Logan County, Lewisburg
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.800, -86.400

Hail, Oldham

When
May 19, 5:25 PM EST
Where
Oldham County, La Grange
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.783, -85.667

Hail, Oldham

When
May 19, 5:30 PM EST
Where
Oldham County, 1 mi N of La Grange
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.717, -86.583

Hail, Henry

When
May 19, 5:40 PM EST
Where
Henry County, Sulphur
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.583, -85.050

Hail, Henry

When
May 19, 5:45 PM EST
Where
Henry County, Eminence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -84.683

Thunderstorm Wind, Trimble

When
May 19, 5:55 PM EST
Where
Trimble County, 5 mi N of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.300, -85.900

Hail, Ohio

When
May 19, 5:58 PM EST
Where
Ohio County, Beda
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.983, -86.433

Thunderstorm Wind, Jefferson

When
May 19, 6:18 PM EST
Where
Jefferson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.133, -85.683

Thunderstorm Wind, Jefferson

When
May 19, 6:20 PM EST
Where
Jefferson County, Okolona
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
38.200, -85.650

A portion of the roof of a hardware store collapsed.

Thunderstorm Wind, Shelby

When
May 19, 6:22 PM EST
Where
Shelby County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Hail, Oldham

When
May 19, 6:30 PM EST
Where
Oldham County, Crestwood
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Lightning, Jefferson

When
May 19, 6:30 PM EST
Where
Jefferson County, Fern Creek
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.233, -85.200

A lightning strike caused a house fire on Pepperdine Court.

Flash Flood, Trimble

When
May 19, 6:30 PM EST to 11:00 PM EST
Where
Trimble County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.617, -85.333

Several roads in the county were closed due to streams and creeks flowing out of their banks. Some vehicles were trapped by high water, but no injuries were reported.

Lightning, Jefferson

When
May 19, 6:40 PM EST
Where
Jefferson County, Middletown
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.333, -85.467

A lightning strike caused a house fire on Waters Edge Drive.

Hail, Meade

When
May 19, 6:48 PM EST
Where
Meade County, Doe Vly Estates
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.000, -86.100

Hail, Shelby

When
May 19, 7:00 PM EST
Where
Shelby County, Shelbyville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.217, -85.233

Hail, Meade

When
May 19, 7:02 PM EST
Where
Meade County, Brandenburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.000, -86.167

Flash Flood, Oldham

When
May 19, 7:05 PM EST to 11:00 PM EST
Where
Oldham County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -85.450

Four to five feet of water covered Moody Lane in La Grange. Numerous roads were closed in Peewee Valley and other locations around the county.

Flash Flood, Shelby

When
May 19, 7:06 PM EST to 10:00 PM EST
Where
Shelby County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.233, -85.200

Dover Road and Clora Jackson Road in Shelbyville were closed due to high water. Numerous other roads around the county were closed. Some vehicles were trapped by high water, but no injuries were reported.

Flash Flood, Jefferson

When
May 19, 7:34 PM EST to 10:00 PM EST
Where
Jefferson County, Countywide
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
38.200, -85.650

High water was covering roadways in Louisville in the vicinity of Veteran's Hospital. La Grange Road and Park Road in the Anchorage area were covered by high water. Numerous other roads and intersections throughout the county were closed by high water.

Flash Flood, Henry

When
May 19, 7:45 PM EST to 11:30 PM EST
Where
Henry County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -85.117

Numerous roads were blocked or closed by high water. Vehicles were trapped by flood waters, but no injuries were reported.

Flash Flood, Spencer

When
May 19, 7:45 PM EST to 10:00 PM EST
Where
Spencer County, North Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -85.367

Elk Creek was running out of its banks and blocking a road. A bridge was washed out in the Plum Ridge area.

Hail, Logan

When
May 19, 8:00 PM EST
Where
Logan County, 5 mi W of Russellville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.967

Flash Flood, Bullitt

When
May 19, 8:00 PM EST to 10:00 PM EST
Where
Bullitt County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -85.667

Numerous roads were blocked or closed due to high water.

Flash Flood, Clark

When
May 19, 8:01 PM EST to 10:00 PM EST
Where
Clark County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -85.967

Up to three feet of water covered parts of Interstate 64.

Thunderstorm Wind, Bourbon

When
May 19, 8:05 PM EST
Where
Bourbon County, Ruddels Mills
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.267, -85.500

Hail, Logan

When
May 19, 8:18 PM EST
Where
Logan County, 3 mi NW of Olmstead
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -85.567

Thunderstorm Wind, Madison

When
May 19, 8:30 PM EST
Where
Madison County, Kirksville
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.333, -85.350

Thunderstorm Wind, Madison

When
May 19, 8:35 PM EST
Where
Madison County, Richmond
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -86.167

Thunderstorm Wind, Breckinridge

When
May 19, 9:00 PM EST
Where
Breckinridge County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -86.933

Thunderstorm Wind, Nelson

When
May 19, 9:17 PM EST
Where
Nelson County, Boston
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.400, -85.383

Thunderstorm Wind, Simpson

When
May 19, 9:25 PM EST
Where
Simpson County, 1 mi W of Franklin
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -85.383

There was unspecified structural damage to a mobile home.

Thunderstorm Wind, Marion

When
May 19, 9:29 PM EST
Where
Marion County, Gravel Switch
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.483, -85.267

Thunderstorm Wind, Lincoln

When
May 19, 10:11 PM EST
Where
Lincoln County, Waynesburg
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -85.183

The roof was blown off a home.

Flash Flood, Hart

When
May 20, 12:10 AM EST to 6:00 AM EST
Where
Hart County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -85.317

Roadways were flooded in the Munfordville and Horse Cave areas. Two to four feet of water covered a four mile stretch of Highway 218 near Horse Cave.

Flash Flood, Warren

When
May 20, 1:25 AM EST to 6:00 AM EST
Where
Warren County, Bowling Green
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -86.950

A number of roadways in the city were covered by water. The depth of water reached up to two feet in spots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446800, 5446801, 5446802, 5446803, 5446804, 5446805, 5446806, 5446807, 5446808, 5446809, 5446810, 5446811, 5446812, 5446894, 5446813, 5446814, 5446895, 5447107, 5446896, 5447108, 5447109, 5447110, 5447111, 5447112, 5447113, 5447114, 5447115, 5447116, 5447117, 5446882, 5446883, 5446884, 5446885, 5446886, 5446887, 5446888, 5446889, 5446890, 5446891, 5446892, and more.